Jump to content

hold for longer between taper cuts with diazepam than shorter half life benzos?


[Wi...]

Recommended Posts

 

Just wondering if onset of withdrawal symptoms take longer to arise when tapering from diazepam rather than short half life benzos, and therefore, longer to stabilise.

 

I remember when I went cold turkey from clonazepam and didn’t notice onset of symptoms until the 12th day, and now that I’m tapering diazepam I keep asking myself this question -

 

if it took 12 days to experience onset of symptoms from the clonazepam, then how could 14 days possibly be enough time elapsed to be ready to make another cut from the diazepam.

 

However,

 

I have read reports of others experiencing withdrawal symptoms within 2 to 3 days having ceased clonazepam, so maybe it’s more about individual body chemistry, and maybe that’s why more people are doing symptom based tapering rather than following a fixed time schedule as with the Ashton manual.

 

With the diazepam having a much longer half life than clonazepam, I can’t help but wonder (in regard to my own taper) how anything much less than 4 weeks would be enough time to reach withdrawal, peak, and then stabilise in time for the next taper cut.

 

This question keeps bugging me.

 

Does any of this make any sense?

 

Link to comment
Share on other sites

Winters sun

 

Your question makes a lot of sense to me. When I had a massive cut from 2mg to 0.5mg K I was functional up until day 15 and then I felt the brunt of it. I still don't understand how I got progressively worse when I should've felt it at the start. I think that's part of the reason we say cuts have the ability to catch up with you. Now when I taper at a reasonable rate, I feel withdrawal hit me on day 5 and then I feel I level out at around day 11.

 

I think it would be very wise at the start of your taper to carefully monitor your symptoms and give it a couple of weeks to determine how you as an individual react to cuts. Because I am aware of my previous 15 day occurance I am very aware that I might not be fully recovered from cuts after 2 weeks and I monitor symptoms. I think it would help you in the long run if you do a test, make a cut and give it a month to see how you respond. Then you can decide whether you want to taper on a 2 week or a monthly schedule. And you don't have to stick to that either. For example you can taper for 4 weeks (make cuts every 2 weeks), then hold for a month. Or do whatever works for you. There really is no fixed way to taper. Only a "right for you". 

 

I really appreciate you exploring this question and trying to find the sweet spot that will work for you.

Link to comment
Share on other sites

Hey jelly baby,

 

Thank you for normalising that experience for me (12days). I thought it may had been unique only to me. It’s also good to know that such an experience won’t necessarily mean that the tapering process will also follow the same particular extensive timeline… i appreciate the advice.

 

To be honest, I wish I’d never opted to taper from the diazepam after cold turkey. It was a ‘direct’ switch to a lower than equivalent dose, no slow crossover, and I have suffered immensely since. I held at 10mg for 4 weeks and regardless of still not having stabilised I then made a 1mg cut 3 weeks ago after which I am still suffering. The longer I’ve been on this diazepam, the more I realise it doesn’t agree with me. It seems to be paradoxical in its effect. I can’t sleep until about 6hrs after nightly dose, it’s as if I’m wired. The dull intense pain in my jaw and leg bones also intensifies after dosing. And then there’s the nausea, loss of appetite, chronic fatigue and heightened depression and anxiety. Many of the other symptoms have settled, but the ones I mention remain intense. If it is a paradoxical effect from the diazepam, then I have a conundrum - what to do. I know I have to taper down whilst remaining functional enough to take care of my basic needs, but I’m not sure whether there’s a different tapering timeline for someone experiencing paradoxical effects. I haven’t found much information on it, apart from Professor Ashton’s urge to taper over lesser time - 6 to 8 weeks and I’m not sure I could endure such a quick taper and remain functional. However, I also feel concerned that continually experiencing such acute symptoms throughout a long taper may also prolong the acute phase and recovery period. At the moment, I’m just hoping that as I taper down (slowly), maybe some of those paradoxical effects may decrease in intensity with the lower amounts of diazepam in my body. I hear this happens with some tapers. Fingers crossed!

 

Thanks, jelly baby!

 

 

 

Link to comment
Share on other sites

Gosh I wish I knew what the answer was. I hate that this whole journey is so unpredictable and we all have to experiment on ourselves.

 

Have you spoken to the folks at Reconnexion? I found them very supportive even if it's just to have someone to speak to in person. You need to live in Vic to access all their services as they're not for profit and they're complying to Vic regulations if I understand correctly.  I don't live in Vic but I've spoken to them and they've been very helpful.

 

Please keep us updated and keep reaching out. It really helps to speak to others who understand what you're going through.

Link to comment
Share on other sites

Thanks, jelly baby

 

Yes, it is so tricky.

 

I’m going to start journaling daily to record a clearer picture.

 

I have contacted reconnection support line on numerous occasions and they’re always so compassionate and helpful (Lovely people). Apparently they’re operating on reduced hours at present, but I’ll probably call them on Monday to arrange a chat.

 

Will definitely keep reaching out and updating.

 

Thanks for the support!

Link to comment
Share on other sites

×
×
  • Create New...